Alert archive / California / Flash Flood Warnings in 2014
Flash Flood Warning 87, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2014, 5:38 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2014, 5:38 PM PDT (00:38 UTC)
- Expired
- Aug 4, 2014, 8:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The San Joaquin Valley radar (KHNX), 191 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
602
WGUS55 KVEF 050038
FFWVEF
CAC027-050330-
/O.NEW.KVEF.FF.W.0087.140805T0038Z-140805T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
538 PM PDT MON AUG 4 2014
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...
* UNTIL 830 PM PDT
* AT 532 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER NORTH CENTRAL INYO
COUNTY...OR 23 MILES SOUTHWEST OF LIDA. THE STORM PRODUCING FLASH
FLOODING WAS NEARLY STATIONARY.
* LOCATIONS IMPACTED INCLUDE...
BIG PINE ROAD...HANGING ROCK CANYON AND CRANKSHAFT JUNCTION
THE FAR NORTH AREA OF DEATH VALLEY NATIONAL PARK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.
&&
LAT...LON 3734 11796 3739 11774 3721 11750 3698 11771
3713 11808
$$
STACHELSKI2 follow-up statements
628
WGUS75 KVEF 050132
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
632 PM PDT MON AUG 4 2014
CAC027-050330-
/O.CON.KVEF.FF.W.0087.000000T0000Z-140805T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
632 PM PDT MON AUG 4 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PDT FOR NORTH
CENTRAL INYO COUNTY...
AT 625 PM PDT...RADAR INDICATED THE THUNDESTORM OVER NORTHEASTERN
INYO COUNTY HAS MOVED AWAY FROM THE AREA. HOWEVER RUNOFF FROM
EARLIER WILL STILL RESULT IN FLASH FLOODING AND ALLOW MUD AND ROCKS
TO WASH ONTO ROADS IN THE AREA.
LOCATIONS IMPACTED INCLUDE...
BIG PINE ROAD...HANGING ROCK CANYON AND CRANKSHAFT JUNCTION
THE FAR NORTH AREA OF DEATH VALLEY NATIONAL PARK
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!
REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
CAMPERS AND HIKERS SHOULD MOVE QUICKLY TO HIGHER GROUND IF RISING
WATER APPROACHES.
&&
LAT...LON 3734 11796 3739 11774 3721 11750 3698 11771
3713 11808
$$
STACHELSKI726
WGUS75 KVEF 050329
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
829 PM PDT MON AUG 4 2014
CAC027-050338-
/O.EXP.KVEF.FF.W.0087.000000T0000Z-140805T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
829 PM PDT MON AUG 4 2014
...THE FLASH FLOOD WARNING WILL EXPIRE AT 830 PM PDT FOR NORTH
CENTRAL INYO COUNTY...
THUNDERSTORMS OVER THE WARNED AREA HAVE WEAKENED. THE FLASH FLOOD
WARNING WAS ALLOWED TO EXPIRE.
LAT...LON 3734 11796 3739 11774 3721 11750 3698 11771
3713 11808
$$
BPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:34 PM PDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 2:34 PM PDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 234 PM PDT MON AUG 4 2014 .SYNOPSIS...THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM SOUTHWEST TO NORTHEAST TODAY AND TUESDAY. ONE MORE ROUND OF HEAVY RAIN WILL BE POSSIBLE FOR AREAS NORTH AND WEST OF LAS VEGAS TODAY...AND A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE IN CLARK AND MOHAVE COUNTIES TUESDAY. THUNDERSTORM CHANCES SHOULD BE LIMITED TO THE SOUTHERN GREAT BASIN WEDNESDAY AND THURSDAY...THEN THERE IS SOME CHANCE OF MONSOON MOISTURE RETURNING TO NORTHWEST ARIZONA AS WE HEAD INTO THE WEEKEND. && .DISCUSSION... ANOTHER...YET WEAKER...VORT MAX IS MOVING ACROSS THE FORECAST AREA TODAY. THIS FORCING COMBINED WITH REMNANT MOISTURE HAS ALREADY SPARKED QUITE A FEW SHOWERS AND THUNDERSTORMS FROM INYO TO MOHAVE COUNTY. SUBSIDENCE BEHIND THE WAVE IS VISIBLE GRADUALLY MOVING EASTWARD ACROSS SAN BERNARDINO COUNTY. SHOWERS AND STORMS THAT DEVELOPED LATE THIS MORNING FROM JOSHUA TREE NATIONAL PARK TO MITCHELL CAVERNS HAVE OR ARE IN THE PROCESS OF DISSIPATING THANKS TO THIS DOWNWARD MOTION. THE DRYING TREND WILL CONTINUE TO PUSH NORTHEAST BEHIND THE WAVE. CONVECTION WILL HAVE HIGH PRECIPITATION EFFICIENCY TODAY. CLOUD BASES ARE VERY LOW AND SUBCLOUD LAYER RELATIVE HUMIDITY IS ABNORMALLY HIGH...LEAVING LITTLE CHANCE OF DRY AIR ENTRAINMENT. MIDDLE AND UPPER LEVELS DRY OUT TOMORROW...BUT STILL THINK IT WILL BE DIFFICULT TO SCOUR OUT THE LOW-LEVEL MOISTURE WITHOUT PROLONGED SOUTHWEST FLOW AND DO NOT SEE A CAP ALOFT. SO...WILL KEEP A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE FORECAST TOMORROW THROUGH THURSDAY MAINLY ACROSS THE HIGHER TERRAIN FROM NORTHERN INYO TO NORTHERN MOHAVE COUNTY...WITH CHANCES GRADUALLY DECREASING EACH DAY. THE SHEAR PROFILE STILL LOOKS GOOD WITH A CALIFORNIA TROUGH APPROACHING AND MOVING OVER THE FORECAST AREA TUESDAY THROUGH THURSDAY. ANY CONVECTION THAT DOES DEVELOP COULD BE ON THE STRONG SIDE TUESDAY AND WEDNESDAY. AS WE HEAD INTO THE WEEKEND...THE UPPER HIGH WILL BEGIN A TRANSITION BACK OVER NEW MEXICO ONCE THE TROUGH EXITS THURSDAY. THERE ARE DIFFERENCES AS TO IF ANY MOISTURE WILL GRADUALLY EDGE INTO WESTERN ARIZONA FRIDAY THROUGH THE WEEKEND...WITH THE CONSENSUS BEING A BIT SLOWER THAN WHAT WAS SHOWN YESTERDAY. HAVE MADE SOME SLIGHT ADJUSTMENTS...BUT OVERALL STILL HAVE SOME SLIGHT CHANCE POPS IN PORTIONS OF MOHAVE COUNTY. ELSEWHERE LOOKS DRY. A WEAK WAVE BRUSHING OUR NORTHWEST FRIDAY MAY GENERATE A FEW ISOLATED SHOWERS ACROSS THE SIERRA MOUNTAINS...BUT OTHERWISE DRY CONDITIONS PREVAIL. TEMPERATURES WILL GRADUALLY WARM THROUGH THE WEEK...BUT CONTINUAL TROUGHING ACROSS CALIFORNIA AND THE UPPER HIGH FAR TO OUR EAST WILL KEEP TEMPS GENERALLY BELOW NORMAL FOR THIS TIME OF YEAR. && .AVIATION...FOR MCCARRAN...MAIN CONCERNS TODAY WILL BE LOW CLOUDS AND MORE THUNDERSTORMS. THE LOW CLOUDS WILL CREATE LOCAL MOUNTAIN OBSCURATIONS WHILE THE THUNDERSTORMS COULD CAUSE MULTIPLE WIND SHIFTS AT THE TERMINAL THROUGH THE DAY. ASIDE FROM THUNDERSTORMS SOUTHWEST WINDS SHOULD PREVAIL THROUGH THE AFTERNOON AND EVENING...BECOMING LIGHT AND DIURNAL TUESDAY MORNING. THE DAGGETT CORRIDOR WILL GRADUALLY DRY OUT BY THIS EVENING...BUT THUNDERSTORM CHANCES WILL CONTINUE IN THE OTHER APPROACH CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORM CHANCES WILL BE GREATEST TODAY IN AREAS NORTH AND WEST OF LAS VEGAS...WITH DRIER AIR GRADUALLY MOVING THROUGH SAN BERNARDINO COUNTY. THUNDERSTORM CHANCES SHOULD BE LIMITED TO CLARK...LINCOLN AND MOHAVE COUNTIES TOMORROW. && .SPOTTER INFORMATION STATEMENT...SPOTTER REPORTS OF HEAVY RAIN AND FLASH FLOODING WILL BE NEEDED TODAY. && DISCUSSION/AVIATION...PADDOCK FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
In the hours before
Local storm report, Aug 4, 5:01 PM PDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 PM PDT MON AUG 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 5 WSW LAS VEGAS STRIP 36.10N 115.24W
08/04/2014 CLARK NV PUBLIC
SOCIAL MEDIA VIDEO SHOWED WATER EST. 5 INCHES DEEP
FLOWING OVER ROAD AT TROPICANA AND RAINBOW BLVD
INTERSECTION. FLOOD CONTROL WASHES FULL IN THE AREA.
0345 PM FLASH FLOOD 5 WSW LAS VEGAS STRIP 36.09N 115.24W
08/04/2014 CLARK NV PUBLIC
SOCIAL MEDIA REPORT OF WATER OVER ROAD AND A STALLED CAR
AT RAINBOW BLVD AND HACIENDA ROAD.
0434 PM FLASH FLOOD 16 NNE NELLIS RANGE 63 36.77N 115.47W
08/04/2014 CLARK NV BROADCAST MEDIA
METRO POLICE SEARCH AND RESCUE TEAMS ARE EN ROUTE TO LEE
CANYON ROAD TO CHECK ON PEOPLE TAPPED IN A BUS BY FLOOD
WATERS. EVERYONE IN THE BUS WAS ABLE TO SAFELY ESCAPE
OFFICERS ARE ALSO RESPONDING TO OTHER TRAPPED PEOPLE IN
STALLED CARS, SOME OF WHICH HAVE BEEN TURNED OVER BY
FLOOD WATERS ON THE ROAD.
&&
JPULLINLocal storm report, Aug 4, 5:12 PM PDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
512 PM PDT MON AUG 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM FLASH FLOOD 3 NW CENTENNIAL HILLS 36.31N 115.32W
08/04/2014 CLARK NV BROADCAST MEDIA
BROADCAST MEDIA REPORTS OVER 1 FOOT OF WATER IS RAPIDLY
FLOWING DOWN GRAND TETON DRIVE. CITY CREWS EN ROUTE TO
CLOSE THE ROAD AT THIS TIME.
&&
JPULLINLocal storm report, Aug 4, 5:21 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
521 PM PDT MON AUG 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 4 SSW LAS VEGAS 36.12N 115.16W
08/04/2014 CLARK NV BROADCAST MEDIA
BROADCAST MEDIA TWEETED PICTURE OF WATER SEVERAL INCHES
DEEP OVER THE ROADWAY AT THE INTERSECTION OF KOVAL LANE
AND WINNICK AVE.
&&
JPULLINLocal storm report, Aug 4, 5:23 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
523 PM PDT MON AUG 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM FLASH FLOOD 4 NE BEATTY 36.96N 116.72W
08/04/2014 NYE NV LAW ENFORCEMENT
NEVADA HIGHWAY PATROL REPORTED WATER HAS DAMAGED HIGHWAY
95 NEAR MILE MARKER 75.
&&
STACHELSKILocal storm report, Aug 4, 5:28 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PDT MON AUG 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM FLASH FLOOD 4 NW CENTENNIAL HILLS 36.33N 115.31W
08/04/2014 CLARK NV BROADCAST MEDIA
METRO POLICE SEARCH AND RESCUE TEAMS ARE EN ROUTE TO LEE
CANYON ROAD TO CHECK ON PEOPLE TAPPED IN A BUS BY FLOOD
WATERS. EVERYONE IN THE BUS WAS ABLE TO SAFELY ESCAPE
OFFICERS ARE ALSO RESPONDING TO OTHER TRAPPED PEOPLE IN
STALLED CARS, SOME OF WHICH HAVE BEEN TURNED OVER BY
FLOOD WATERS ON THE ROAD.
&&
JPULLINLocal storm report, Aug 4, 5:35 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
535 PM PDT MON AUG 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 20 NW MUDDY RIVER (MOAN 36.90N 114.96W
08/04/2014 LINCOLN NV LAW ENFORCEMENT
NHP REPORTS ROADWAY FLOODING ON HIGHWAY 93 AT MILE MARKER
3.
&&
JSALMENThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:33 PM PDT | Areal Flood Advisory | VEF | Inyo | 3 hr |
Nearby
Flash Flood Warnings in California, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.